Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 17, 2012, 3:17 PM CDT for Clay County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2012, 3:17 PM CDT (20:17 UTC)
- Expired
- Apr 17, 2012, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
County Clay County, AL
The radar
The Birmingham radar (KBMX), 92 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
615
WWUS84 KBMX 172017
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT TUE APR 17 2012
ALZ028-172100-
CLAY AL-
317 PM CDT TUE APR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
400 PM CDT...
AT 318 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ASHLAND...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINEVILLE...
BARFIELD...
DELTA...
GUNTHERTOWN...
LAKE CHINNABEE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3324 8572 3325 8597 3338 8596 3340 8592
3345 8592 3346 8590 3350 8590 3350 8585
3347 8589 3347 8579 3350 8576 3349 8564
3339 8564
TIME...MOT...LOC 2018Z 211DEG 19KT 3331 8587
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 17, 3:12 PM CDT, 5 minutes earlier.
Area forecast discussion, Apr 17, 3:12 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 312 PM CDT TUE APR 17 2012 .DISCUSSION... SURFACE BOUNDARY DRAPED ACROSS THE MIDDLE OF CENTRAL ALABAMA HAS SEEN SOME SHOWERS AND THUNDERSTORMS DEVELOP AS DAYTIME HEATING HAS PEAKED. THE INCREASE IN INSTABILITY AND EXTRA LIFT FROM THE SURFACE FRONT AND APPROACHING UPPER WAVE WILL ALLOW FOR SOME STRONG TO ISOLATED SEVERE STORMS THIS AFTERNOON. EXPECT THIS LEVEL OF ACTIVITY TO DIMINISH AFTER SUNSET. MEANWHILE...HAVE BEEN WAITING FOR MOST OF THE DAY FOR THE MASS OF SHOWERS OVER MISSISSIPPI TO BEGIN AN EASTWARD PUSH...ALTHOUGH LOCATIONS IN THE NORTHWEST HAVE SEEN RAINFALL ALL DAY. EXPECT THIS WILL HAPPEN SOON AND INTO THE OVERNIGHT WITH WIDESPREAD SHOWERS COVERING ANY AREA FOR A FEW HOURS. THIS SYSTEM WILL EXIT WEDNESDAY SO EXPECT MORNING SHOWERS OVER THE EASTERN COUNTIES THROUGH NOON TOMORROW. NICE WEATHER EXPECTED THURSDAY AND MOST OF FRIDAY AS THE NEXT SYSTEM HAS SLOWED AND ITS AFFECTS ARE NOT EXPECTED TO ARRIVE UNTIL LATER FRIDAY NIGHT BUT ESPECIALLY SATURDAY AND INTO SUNDAY. THE DIGGING TROUGH BRINGING THE WET WEATHER THIS WEEKEND HAS TAKEN ON A SPLIT FLOW CHARACTERISTIC OVER THE PAST COUPLE OF MODEL RUNS PER THE GFS AND EURO. THIS DOES COMPLICATE THE FORECAST AS A SLOWER MOVING AND UNUSUALLY DEEP UPPER LOW IS NOW FORECAST TO...MORE OR LESS...MEANDER THROUGH THE DEEP SOUTH SATURDAY AND SUNDAY. THE CMC HAS A COMPLETELY DIFFERENT EVOLUTION OF THIS SYSTEM BUT IS MORE IN LINE WITH PREVIOUS RUNS. THUS...CONFIDENCE IN THE DETAILS OF THE WEEKEND SYSTEM IS LOW...HOWEVER ABOVE AVERAGE IN THAT THERE WILL BE RAINFALL AND POSSIBLY SOME LARGE HAIL DEPENDING ON THE TRACK OF THE UPPER LOW. TEMPERATURES COULD BE A BIT OF A ROLLER COASTER RIDE TOO. I STILL THINK THERE IS AN OPPORTUNITY TO BE MUCH COOLER THAN OUR CURRENT TEMPERATURES BUT GUIDANCE NUMBERS ARE ALSO STRUGGLING WITH CONSISTENCY. && .AVIATION... 18Z TAF DISCUSSION THE MAIN RAIN BAND REMAINS WEST OF THE TAF SITES...HOWEVER WE ARE BEGINNING TO SEE ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF THE LINE. EXPECT VC TS IN AFTER 19Z FOR MOST SITES. LOOK FOR THE MAIN SHIELD TO WORK IN FOR THE AFTERNOON AND REMAIN THROUGH THE EVENING. ONCE THE MAIN RAIN BAND LEAVES AFTER 6 TO 8Z FOR THE NORTH LOW CLOUDS WILL BECOME THE MAIN PLAYER WITH IFR CIGS EXPECTED ONCE AGAIN. MAY BE SOME DRIZZLE OR LIGHT RAIN AS WELL...BUT STUCK WITH MIST AS THE QUALIFIER FOR NOW. MAY SEE CIGS RISE TO MVFR BY THE END OF THE CYCLE BUT FOR TAF LENGTH CONTINUED WITH IFR THROUGH THE END. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 51 74 49 79 / 90 80 30 10 0 ANNISTON 76 55 74 53 78 / 90 80 40 10 0 BIRMINGHAM 74 54 76 54 79 / 90 60 30 10 0 TUSCALOOSA 74 54 77 52 81 / 100 60 20 10 0 CALERA 77 55 76 55 78 / 90 60 30 10 0 AUBURN 82 59 75 56 78 / 50 80 50 10 0 MONTGOMERY 81 59 77 57 80 / 70 60 40 10 0 TROY 82 59 76 54 80 / 50 70 50 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 88/16
Hazardous weather outlook, Apr 17, 3:05 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 305 PM CDT TUE APR 17 2012 ALZ011>015-017>050-182015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 305 PM CDT TUE APR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL ALABAMA THIS AFTERNOON AND EVENING HOURS. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THROUGH 8 PM FOR AREAS NORTH OF INTERSTATE 85 AND EAST OF A DEMOPOLIS TO CORDOVA LINE. GUSTY WINDS AND LARGE HAIL WILL BE THE THREATS FOR THE STRONGEST STORMS. THE SEVERE POTENTIAL WILL DIMINISH FROM THE WEST AS THE LINE OF MORE WIDESPREAD RAINS MOVE IN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH EARLY THIS EVENING.
In the hours before
Special weather statement, Apr 17, 2:21 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT TUE APR 17 2012
ALZ024-025-172000-
JEFFERSON AL-SHELBY AL-
221 PM CDT TUE APR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY AND CENTRAL
JEFFERSON COUNTIES UNTIL 300 PM CDT...
AT 221 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF MAYLENE...OR 7 MILES SOUTHWEST OF
HELENA...MOVING NORTH AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HELENA...
BESSEMER...
HOOVER...
HUEYTOWN...
VESTAVIA HILLS...
HOMEWOOD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3354 8666 3316 8695 3318 8703 3321 8702
3325 8703 3334 8703 3356 8702
TIME...MOT...LOC 1921Z 196DEG 22KT 3326 8695Special weather statement, Apr 17, 2:28 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT TUE APR 17 2012
ALZ027-036-172000-
COOSA AL-TALLADEGA AL-
228 PM CDT TUE APR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA AND NORTHERN
COOSA COUNTIES UNTIL 300 PM CDT...
AT 224 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STRICKLAND CROSSROADS...OR NEAR WEOGUFKA...MOVING
NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
STEWARTVILLE...
SYLACAUGA...
WOODSTOCK...
GANTTS QUARRY...
SYLACAUGA MUNICIPAL AIRPORT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3319 8613 3319 8618 3311 8618 3304 8630
3303 8638 3307 8643 3324 8635 3323 8611
TIME...MOT...LOC 1928Z 220DEG 15KT 3308 8636Local storm report, Apr 17, 2:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT TUE APR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL HOOVER 33.38N 86.82W
04/17/2012 E0.50 INCH JEFFERSON AL BROADCAST MEDIA
0250 PM HAIL SYLACAUGA 33.18N 86.26W
04/17/2012 E0.50 INCH TALLADEGA AL BROADCAST MEDIA
0252 PM HAIL SYLACAUGA 33.18N 86.26W
04/17/2012 E1.00 INCH TALLADEGA AL AMATEUR RADIO
0255 PM HAIL SYLACAUGA 33.18N 86.26W
04/17/2012 E1.75 INCH TALLADEGA AL LAW ENFORCEMENT
&&
AGSpecial weather statement, Apr 17, 3:06 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 306 PM CDT TUE APR 17 2012 ALZ024>026-172045- JEFFERSON AL-SHELBY AL-ST. CLAIR AL- 306 PM CDT TUE APR 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY...SOUTHWESTERN ST. CLAIR AND EASTERN JEFFERSON COUNTIES UNTIL 345 PM CDT... AT 306 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR MEADOWBROOK...OR NEAR VESTAVIA HILLS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MOUNTAIN BROOK... IRONDALE... LEEDS... MOODY... TRUSSVILLE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3373 8660 3348 8631 3329 8677 3342 8688 TIME...MOT...LOC 2007Z 229DEG 19KT 3341 8672 19
Special weather statement, Apr 17, 3:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT TUE APR 17 2012
ALZ028-172100-
CLAY AL-
317 PM CDT TUE APR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
400 PM CDT...
AT 318 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ASHLAND...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINEVILLE...
BARFIELD...
DELTA...
GUNTHERTOWN...
LAKE CHINNABEE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3324 8572 3325 8597 3338 8596 3340 8592
3345 8592 3346 8590 3350 8590 3350 8585
3347 8589 3347 8579 3350 8576 3349 8564
3339 8564
TIME...MOT...LOC 2018Z 211DEG 19KT 3331 8587
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:14 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 17, 2:21 PM CDT | Special Weather Statement | BMX | Shelby | 39 min |
| Apr 17, 2:28 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| Apr 17, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 45 min |
| Apr 17, 3:06 PM CDT | Special Weather Statement | BMX | Shelby | 39 min |
| Apr 17, 3:30 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
| Apr 17, 3:35 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 40 min |
| Apr 17, 4:10 PM CDT | Special Weather Statement | BMX | Calhoun | 50 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.